Affordable Access

Coma and respiratory arrest after exposure to butyrolactone.

Authors
Type
Published Article
Journal
The Journal of emergency medicine
Publication Date
Volume
14
Issue
4
Pages
435–437
Identifiers
PMID: 8842916
Source
Medline
License
Unknown

Abstract

A 2-year-old male was found unresponsive approximately 40 min after oral exposure to butyrolactone (Figure 1), a solvent used to remove methacrylate glues. The patient was apneic, bradycardic, and flaccid. He was given atropine and orally intubated, and his heart rate increased and blood pressure remained normal. He remained unresponsive to deep painful stimuli. Six hours after admission, the patient was alert and breathing spontaneously. He was extubated and discharged home the following day. Previous cases of serious toxicity following oral exposure to butyrolactone reported in Denmark have shown a similar propensity to bradycardia and coma. The use of butyrolactone is likely to increase, paralleling the popularity of acrylate adhesives. Emergency physicians should be aware of its potential for life-threatening toxicity.

Statistics

Seen <100 times